Alert archive / Colorado / High Wind Watches in 2019

High Wind Watch 3, NWS Pueblo, CO

March 11, 20199 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Mar 11, 2019, 3:16 PM MDT for 9 counties in Colorado. It took effect at Mar 13, 2019, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2019, 3:16 PM MDT (21:16 UTC)
In effect from
Mar 13, 2019, 12:00 PM MDT
Expired
Mar 12, 2019, 9:56 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS75 KPUB 112116
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
316 PM MDT Mon Mar 11 2019

COZ086>089-093>099-120530-
/O.NEW.KPUB.HW.A.0003.190313T1800Z-190314T1200Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, 
La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, 
Las Animas, Lamar, Springfield, and Walsh
316 PM MDT Mon Mar 11 2019

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

The National Weather Service in Pueblo has issued a High Wind
Watch, which is in effect from Wednesday afternoon through late
Wednesday night. 

* LOCATION...The southeastern Plains.

* CAUSE AND TIMING...A rapidly intensifying low pressure system
  will cause strong northerly winds from Wednesday afternoon
  through Thursday morning. The strong winds will continue into 
  Thursday afternoon, but will be weaker.

* WIND...Wind gusts up to 65 mph are possible.

* IMPACT...Minor structural damage and the potential to overturn 
  lighter high profile vehicles.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
555 
WWUS75 KPUB 120452
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1052 PM MDT Mon Mar 11 2019

COZ086>089-093>099-121300-
/O.CON.KPUB.HW.A.0003.190313T1800Z-190314T1200Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, 
La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, 
Las Animas, Lamar, Springfield, and Walsh
1052 PM MDT Mon Mar 11 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* LOCATION...The southeastern Plains.

* CAUSE AND TIMING...A rapidly intensifying low pressure system
  will cause strong northerly winds from Wednesday afternoon
  through early Thursday morning.  

* WIND...Wind gusts up to 70 mph are possible.

* IMPACT...Damage to tree limbs and power lines will be possible.
  Strong cross winds capable of overturning light weight, high
  profile vehicles will pose hazards to those traveling on east 
  west oriented roads.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
507 
WWUS75 KPUB 121004
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
404 AM MDT Tue Mar 12 2019

COZ086>089-093>099-121815-
/O.CON.KPUB.HW.A.0003.190313T1800Z-190314T1200Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, 
La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, 
Las Animas, Lamar, Springfield, and Walsh
404 AM MDT Tue Mar 12 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* LOCATION...The southeastern Plains.

* CAUSE AND TIMING...A rapidly intensifying low pressure system
  will cause strong north winds from Wednesday afternoon through 
  early Thursday morning. 

* WIND...Wind gusts up to 70 mph are possible.

* IMPACT...Damage to tree limbs and power lines will be 
  possible. Strong cross winds capable of overturning light 
  weight, high profile vehicles will pose hazards to those 
  traveling on east west oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
228 
WWUS75 KPUB 121556
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
956 AM MDT Tue Mar 12 2019

COZ086>089-093>099-130000-
/O.UPG.KPUB.HW.A.0003.190313T1800Z-190314T1200Z/
/O.NEW.KPUB.HW.W.0004.190313T1800Z-190314T1200Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, 
La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, 
Las Animas, Lamar, Springfield, and Walsh
956 AM MDT Tue Mar 12 2019

...HIGH WIND WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM MDT
THURSDAY...

The National Weather Service in Pueblo has issued a High Wind
Warning, which is in effect from noon Wednesday to 6 AM MDT
Thursday. The High Wind Watch is no longer in effect. 

* LOCATION...The southeastern Plains.

* CAUSE AND TIMING...A rapidly intensifying low pressure system 
  will cause strong north winds from Wednesday afternoon through 
  early Thursday morning. 

* WIND...Wind gusts up to 70 mph are possible.

* IMPACT...Damage to tree limbs and power lines will be 
  possible. Strong cross winds capable of overturning light 
  weight, high profile vehicles will pose hazards to those 
  traveling on east west oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

COZ085-130000-
/O.NEW.KPUB.HW.W.0004.190313T2200Z-190314T1200Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
INCLUDING Colorado Springs and Peterson AFB
956 AM MDT Tue Mar 12 2019

...HIGH WIND WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 6 AM MDT
THURSDAY...

The National Weather Service in Pueblo has issued a High Wind
Warning, which is in effect from 4 PM Wednesday to 6 AM MDT
Thursday. 

* LOCATION...Southern El Paso County, including Colorado Springs.

* CAUSE AND TIMING...A rapidly intensifying low pressure system 
  will cause strong north winds from Wednesday afternoon through 
  early Thursday morning. 

* WIND...Wind gusts up to 70 mph are possible.

* IMPACT...Damage to tree limbs and power lines will be 
  possible. Strong cross winds capable of overturning light 
  weight, high profile vehicles will pose hazards to those 
  traveling on east west oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Mar 11, 11:20 AM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 11, 11:20 AM MDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT Mon Mar 11 2019

.SHORT TERM...(Today and tonight)
Issued at 444 AM MDT Mon Mar 11 2019

An upper level low will be moving southward today off coast of Baja
CA.  The low will then move east tonight, across northern Baja CA.
Ahead of this system, a shortwave will move northeastward over CO
this morning, with precip developing over the mtns and high valleys.
This afternoon, the mtns and high valleys will continue to see
precip, and the NAM, HRRR and GFS show precip also moving into
mainly southern portions of the southeast plains, mostly south of
Highway 50.

This evening the NAM and GFS show a band of precip from over the
southern San Luis Valley, across the Sangres and northeastward
across the southeast plains. However, the exact placement of this
band differs a bit over the plains and so where the heavier precip
may end up is a bit in question.

The mtns will have snow today, but the lower elevations will be warm
enough that precip will be rain.  However if the San Luis Valley
gets precip this morning, it will be snow, or rain and snow mixed by
late morning. Then tonight, precip in the mtns and high valleys, and
areas close to the mtns will be snow, with any precip over the
southeast plains being rain as temps don't get all that cold
overnight.

As for how much snow will fall, the models differ greatly on
QPF/snow amounts over the mtns, but will lean toward the higher
amounts in the NAM.

Will keep some thunder in the forecast for today and early this
evening, mostly over the mtns and high valleys, but also over the
southern I-25 corridor this evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 444 AM MDT Mon Mar 11 2019

...Snow and Rain Spreading across South Central and Southeast
Colorado Tuesday and Wednesday...

...Strong North to Northwest Winds expected across the Plains
Wednesday...

Latest models remain in good agreement with the broad synoptic scale
features through the middle of the week, though do differ slightly
on timing and location of a strong Spring storm system moving across
the area. At any rate, there is increasing confidence that this
system will be a high impact event across the Eastern Plains on
Wednesday, bringing a period of snow and blowing snow to areas along
the Palmer Divide, along with strong and possibly damaging winds
across Southeast Plains.

Tuesday-Tuesday night...Models continue to indicate deep south to
southwest flow aloft across the region on Tuesday, with a strong
upper low moving across the Desert Southwest early Tuesday morning.
Models are also indicating mid level dry slot moving across the
Southeast Plains Tuesday morning, with moisture increasing again
from west to east through the afternoon and evening hours, as the
upper low continues to move north and east across Western New Mexico
and into Northeastern New Mexico by 12Z Wednesday. The moist
southerly flow ahead of the main low will keep snow ongoing across
the higher terrain, especially the Southern Mts through the day
Tuesday, with rain and snow showers spreading across the high
mountain valleys through the Eastern Mts Tuesday afternoon and
evening, along with a showers and few possible thunderstorms across
the Eastern Plains. Snow levels through Tuesday night remain at or
above 9000 feet and then start to fall to between 5000-7000 feet
across South Central Colorado early Wednesday morning, as colder
air starts to filter into the region from the north. Additional
accumulations of 5 to 10 inches will be possible across the higher
elevations of the Eastern San Juan and Sangre de Cristo Mts, with
1 to 3 inches possible across rest of the higher terrain.

Wednesday-Wednesday night...Vertically stacked low pressure system
across Northeastern New Mexico Wednesday morning continues to lift
north and east across Southwest Kansas and into North Central Kansas
by Wednesday evening. This brings strong dynamic lift with rain and
snow showers expected across Southeast Colorado Wednesday morning,
before the main precipitation shield/trowel lifts north and east
into Northeastern Colorado, and strong north to northwest winds
develop on the backside of the passing system. Passing system allows
for colder air to filter across the Plains with snow levels falling
to between 5-6K feet Wednesday morning and afternoon. With that
said, will likely see a period of rain and snow across the plains
Wednesday morning, with snow and blowing snow developing along and
north of the Palmer Dvd mid day Wednesday, with possible blizzard
conditions through the early afternoon, as models of been consistently
indicating strong gradient north to northwest winds of 20 to 40
mph, with gusts of 60 to 70 mph, developing across the Plains
late Wednesday morning and persisting through Wednesday evening.
The strongest winds look to be east of the I-25 Corridor through
the day. The strong downslope winds will also likely diminish/end
precipitation across the Southern Plains, though could see light
snow continuing across the Palmer Dvd through the late afternoon
and evening hours. If models remain consistent, will likely need
to extend and add winter highlights across the Eastern Mts and
Palmer Divide, as well as issue a high wind watch across the
Plains for Wednesday.

Thursday-Sunday...Strong northwest flow aloft behind the system on
Thursday moderates on Friday with upper level ridging building
across the Rockies into next weekend.  This will keep temperatures
at or below seasonal levels through the end of the work week, with
isolated to scattered showers possible, especially across the higher
terrain. Warmer and drier conditions for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1113 AM MDT Mon Mar 11 2019

KALS...

MVFR with a few passing showers this afternoon. By early evening
expect IFR/LIFR conditions to set in and last well into tomorrow
morning. Some rain/snow showers likely.

KCOS and KPUB....

MVFR expected through most if not all of the period. Main concern
for some lower MVFR cigs will occur between 08 and 12 UTC. a few
showers will likely occur.

HEADS UP: Very strong winds likely on Wednesday at KCOS and
KPUB...could see some heavy snow at KCOS Wed afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Tuesday for COZ066.

Winter Storm Warning until 6 PM MDT Tuesday for COZ068.

Winter Weather Advisory until midnight MDT Tuesday night for
COZ072-074.

Winter Storm Warning until midnight MDT Tuesday night for COZ073-
075.

&&

SHORT TERM...28
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Mar 11, 5:40 AM MDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
540 AM MDT Mon Mar 11 2019

COZ058>089-093>099-121145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
540 AM MDT Mon Mar 11 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will fall over the mountains and high valleys along the
Continental Divide, and over the Sangre de Cristo Mountains, today
and tonight, with several inches of snow expected.  Pikes Peak will
also see some snow, but accumulations are expected to be light.

There will be a chance for some thunderstorms today and early this
evening, mainly over the mountains and the southern I-25 corridor.
The main threat with storms will be lightning and brief heavy
precipitation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Deep and moist southerly flow, ahead of strong storm system moving
across the Desert Southwest on Tuesday, will continue to bring rain
and higher elevation snow to South Central and Southeast Colorado.
Snow levels will remain at or above 9000 feet through Tuesday night,
with additional snow accumulations of 5 to 10 inches possible across
the Southern Mountains, and 1 to 3 inches possible across the rest
of the higher terrain. In addition, a few embedded thunderstorms will
be possible Tuesday afternoon, with the main storm threat being lightning.

The strong storm system across Northeastern New Mexico early Wednesday
morning is expected to lift north and east across Southwestern Kansas
later Wednesday morning, and continue into North Central Kansas Wednesday
night. The movement of this system will allow for widespread rain and
snow to spread across the Eastern Mountains and Plains Wednesday morning.
Snow levels look to fall to between 5 and 6 thousand feet through the
day, leading to light to moderate accumulations across the Eastern
Mountains and the Palmer Divide. In addition, strong north to northwest
winds of 20 to 40 mph, with gusts in excess of 60 mph will be possible
across the Southeast Plains later Wednesday morning and afternoon, leading
to the potential for wind driven snow and blizzard like conditions across
the Palmer Divide on Wednesday, as well as difficult driving conditions,
especially on west to east oriented roadways, across Southeast Colorado.
Those traveling across Southeast Colorado on Wednesday should stay
abreast of latest weather forecasts.

Isolated to scattered snow and rain showers will remain possible
Thursday and Friday, especially over and near the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely over the mountains today and tonight.

28/23

In the hours before

Local storm report, Mar 11, 9:19 AM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
919 AM MDT MON MAR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     SNOW             7 W WESTCLIFFE          38.13N 105.58W
03/11/2019  M3.0 INCH        CUSTER             CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:04 PM MDTWinter Storm WatchPUBCuster, El Paso, Fremont, Huerfano, Pueblo, Teller19 hr
Mar 11, 4:55 PM MDTBlizzard WarningPUBEl Paso59 hr

Nearby

High Wind Watches in Colorado, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.